Hail, Cherokee
- When
- June 9, 4:11 PM CST
- Where
- Cherokee County, 0.51 mi W of Marcus
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.820, -95.810
Thunderstorms produced large hail in Cherokee County and damaging winds in Clay County in northwest Iowa during the late afternoon of June 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in Cherokee County and damaging winds in Clay County in northwest Iowa during the late afternoon of June 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 2:15 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT THU JUN 9 2011 .DISCUSSION... WATER VAPOR IMAGERY SHOWING STRONG WAVE MOVING OUT OF THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. AS THIS WAVE SHIFTS EAST...EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD ACROSS THE REGION. 850 MB BOUNDARY WILL BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THIS BOUNDARY PIVOTS TO THE NORTH EAST OF I-29 LATE THIS AFTERNOON...AND BEGINS TO SAG SOUTH AND EAST AFTER 00Z. INSTABILITY IS PRETTY LIMITED WITH ELEVATED CAPES OF 500 J/KG...SO WHILE SOME STORMS MAY BE ABLE TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS TO 40 MPH...THE EXPECTATION IS THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. BULK OF RAIN SHOULD BE EXITING CWA BY EARLY FRIDAY MORNING AS MAIN WAVE LIFTS NORTHEAST THROUGH NEBRASKA. SECONDARY WAVE WILL LIFT NORTHEAST ACROSS NORTHERN SOUTH DAKOTA AND MAY TRIGGER A FEW SHOWERS OR THUNDERSTORMS BUT COVERAGE WILL BE SPOTTY SO WILL ONLY GO WITH 20 TO 30% CHANCE. WILL REMAIN COOL WITH HIGHS GENERALY IN THE 60S WITH LOW LEVEL NORTH TO NORTHEAST. MAY SEE SOME PARTIAL SUNSHINE...BUT ANY SURFACE HEATING WILL CAUSE CLOUDS TO REFORM QUICKLY. SECOND SYSTEM WILL PULL AWAY FRODAY NIGHT WITH GENERALLY DRY WEATHER FRIDAY NIGHT AND SATURDAY ALONG WITH PLEASANT WEATHER. REST OF WEEKEND MAY NOT BE TOO BAD AT ALL WITH CWA GENERALLY BETWEEN SOUTHERN STREAM FLOW AND NORTHERNT STREAM WAVE. MAIN SURFACE BOUNDARY WILL REMAIN SOUTH OF I80 AND WOULD EXPECT MORE SIGNIFICANT RAINS TO REMAIN SOUTH OF CWA THROUGH SUNDAY. NORTHERN STREAM ENERGY WILL LIKELY REMAIN FROM MONTANA INTO NORTH DAKOTA. WHAT THIS MEANS FOR THIS CWA IS ONLY SMALL CHANCES FOR SHOWERS OR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY...SO WILL KEEP POPS LOW IN THE 20 TO 30% RANGE. TEMPERATURES SATURDAY THROUGH MONDAY WILL REMAIN BELOW NORMAL WITH HIGHS IN THE UPPER 60S TO UPPER 70S. THE NEXT BEST CHANCE OF THUNDERSTORMS AFTER TONIGHT MAY NOT BE UNTIL TUESDAY OR TUESDAY NIGHT AS MORE SIGNIFICANT WAVE DIVES EAST SOUTHEAST ACROSS THE CWA. CONFIDENCE IS NOT VERY HIGH AS MODELS HAVE NOT BEEN VERY CONSISTENT FROM DAY TO DAY RUNS...SO FOR NOW WILL KEEP THREAT IN THE CHACE CATEGORY TUESDAY INTO WEDNESDAY. TEMPERATURES SHOULD GET CLOSER TO NORMAL MORE MOST OF NEXT WEEK...BUT WILL BE HIGHLY DEPENDENT ON RAIN COVERAGE. && .AVIATION... SPORADIC MVFR CONDITIONS WILL BECOME MORE WIDESPREAD THIS AFTERNOON ESPECIALLY SOUTH OF A LINE FROM YANKTON TO WORTHINGTON MINNESOTA AS CONVECTION DEVELOPS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL SHIFT EAST OF THE I-29 CORRIDOR AFTER 02Z...AND EAST OF THE FORECAST AREA AFTER 08Z FRIDAY. CEILINGS WILL FALL TO NEAR IFR ALONG AND EAST OF I-29 FRIDAY MORNING...BUT SHOULD GRADUALLY IMPROVE THROUGHOUT THE DAY. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1016 AM CDT THU JUN 09 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1016 AM CDT THU JUN 09 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... EMBEDDED THUNDERSTORMS IN SHOWER ACTIVITY WILL OCCUR THIS AFTERNOON AND TONIGHT. IT IS EXPECTED THAT THE THUNDERSTORM ACTIVITY WILL REMAIN BELOW SEVERE LIMITS BUT SMALL HAIL COULD OCCUR IN NORTHWEST IOWA. FLOODING... RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THIS AREA ON FRIDAY. IT IS ANTICIPATED THAT ANY STORM DEVELOPMENT WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL NEWCASTLE 42.65N 96.87W
06/09/2011 E0.75 INCH DIXON NE TRAINED SPOTTER
MOSTLY 1/4 TO 1/2 INCH HAIL BUT A FEW STONES UP TO 3/4
INCH.
&&
JHThe Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds blew down trees and power lines.
Thunderstorm winds blew down trees and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322761, 322763, 322765.